Alert archive / North Dakota / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 169, NWS Bismarck, ND

August 26, 2002Wells County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Aug 26, 2002, 5:05 PM CDT for Wells County, North Dakota. It was in force for 55 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 26, 2002, 5:05 PM CDT (22:05 UTC)
Expired
Aug 26, 2002, 6:00 PM CDT
In force
55 min
Issued by
NWS Bismarck, ND
Area
Counties, with a storm outline in the text

County Wells County, ND

What was reported inside it

TimeReportWhereRemark
Aug 26, 5:10 PM CDTHail 1Fessenden, ND

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 26, 2:50 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 10.1 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2002-08-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 292 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2002-08-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 101 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
292 J/kg
Mixed-layer CIN
-375 J/kg
Mixed-layer LCL
1488 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
101 m²/s²
0-3 km storm-relative helicity
208 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

450 
WUUS53 KBIS 262205
SVRBIS
NDC103-262300-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
503 PM CDT MON AUG 26 2002

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN WELLS COUNTY IN SOUTH CENTRAL NORTH DAKOTA

* UNTIL 600 PM CDT

* AT 503 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED  
A LINE OF SEVERE THUNDERSTORMS THAT EXTENDED FROM 7 MILES SOUTHWEST 
OF FESSENDEN...OR ABOUT 54 MILES SOUTHWEST OF DEVILS LAKE...TO NEAR 
HARVEY...MOVING NORTHEAST AT 10 MPH.

* THE SEVERE THUNDERSTORMS WILL BE NEAR...
  HARVEY AT 510 PM CDT
  FESSENDEN AT 530 PM CDT
  HAMBERG...HEIMDAL...WELLSBURG AT 600 PM CDT

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM CDT MONDAY
EVENING FOR EASTERN NORTH DAKOTA.

LAT...LON 4765 10001 4749 9963 4782 9931 4785 10003

VINING

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 26, 2:45 PM CDT, 2 hours 20 minutes earlier.

Area forecast discussion, Aug 26, 2:45 PM CDT, 2 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
245 PM CDT MON AUG 26 2002

A CONCERN FOR THE SHORT RANGE IS THE CHANCE OF SEVERE THUNDERSTORMS
WITH LARGE HAIL TONIGHT. AN INVERTED SURFACE TROUGH WILL CONTINUE OVER
THE REGION TONIGHT WITH WARM ADVECTION LIFT IN LOWER LAYERS. LOW
PRESSURE ALOFT CENTERED IN SOUTHWEST SASKATCHEWAN WILL RESULT IN
SOUTHWEST FLOW PLUS A SHORT WAVE ENTERING SOUTH CENTRAL ND THIS
EVENING. ALSO...THE RESULTANT SHEAR SUGGESTS CHANCE OF ORGANIZED
CONVECTION.

A CHANCE OF THUNDERSTORMS WILL CONTINUE TUESDAY AS THE SURFACE TROUGH
PERSISTS WITH WEAKENING FLOW ALOFT. THEN...A DRY RESPITE IS LIKELY
WEDNESDAY AND WEDNESDAY NIGHT AS THE UPPER FLOW SPLITS AND A SURFACE
HIGH BRINGS WEAK COLD ADVECTION.

FOR THE EXTENDED PERIOD...THE AVN MODEL SHOWS A RETURN TO SOUTHWEST
FLOW ALOFT WITH TRAINING SHORT WAVES...PLUS INCREASING LOW LEVEL
MOISTURE. THE MRF CONTINUES THE UPPER SOUTHWEST FLOW INTO THE WEEKEND
AS A TROUGH DIGS ON THE PACIFIC COAST. THIS MOIST PATTERN MAY
FINALLY BREAK LATE MONDAY AS AN UPPER TROUGH ROTATES EAST THROUGH
CANADA.

.BIS...NONE.

LM

In the hours before

Local storm report, Aug 26, 1:22 PM CDT, 3 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT

NATIONAL WEATHER SERVICE BISMARCK ND

122 PM CDT MON AUG 26 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...

           ....COUNTY LOCATION....

1150 AM    SELFRIDGE                 ND   .75 INCH HAIL

08/26/02   SIOUX                          REPORTED BY STORM

                                          SPOTTER.
Local storm report, Aug 26, 3:50 PM CDT, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT

NATIONAL WEATHER SERVICE BISMARCK ND

350 PM CDT MON AUG 26 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...

           ....COUNTY LOCATION....

0310 PM    11 SW TUTTLE              ND   1 INCH HAIL

08/26/02   KIDDER                         REPORTED BY COOPERATIVE

                                          OBSERVER.
Local storm report, Aug 26, 4:24 PM CDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT

NATIONAL WEATHER SERVICE BISMARCK ND

424 PM CDT MON AUG 26 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...

           ....COUNTY LOCATION....

0310 PM    11 SW TUTTLE              ND   1 INCH HAIL

08/26/02   KIDDER                         REPORTED BY COOPERATIVE

                                          OBSERVER.

0407 PM    1 SW BOWDON               ND   .75 INCH HAIL

08/26/02   WELLS                          REPORTED BY STORM

                                          SPOTTER.

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 25, 7:24 PM CDTSevere Thunderstorm WarningBISRenville, Ward66 min
Aug 25, 8:34 PM CDTSevere Thunderstorm WarningBISRenville56 min
Aug 25, 9:13 PM CDTSevere Thunderstorm WarningBISWard62 min
Aug 26, 11:21 AM CDTSevere Thunderstorm WarningBISSioux54 min
Aug 26, 2:48 PM CDTSevere Thunderstorm WarningBISKidder57 min
Aug 26, 3:24 PM CDTSevere Thunderstorm WarningBISWells66 min
Aug 26, 4:24 PM CDTSevere Thunderstorm WarningBISBurke51 min
Aug 26, 4:47 PM CDTSevere Thunderstorm WarningBISRenville, Ward58 min
Aug 26, 5:43 PM CDTSevere Thunderstorm WarningBISMcHenry62 min
Aug 26, 5:45 PM CDTSevere Thunderstorm WarningBISRenville60 min
Aug 26, 6:19 PM CDTSevere Thunderstorm WarningBISBottineau56 min
Aug 26, 6:47 PM CDTSevere Thunderstorm WarningBISRenville28 min
Aug 26, 6:50 PM CDTSevere Thunderstorm WarningBISMcHenry55 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.